expecting kidney problem,what to do ?
Oct 29, 2011
hello DR pls what should i do regarding this result? my last lab result shows kidney impairment hereis the numbers eGFR (white) 56.1 ml/min/1.73m'2 eFGR (black)67.9 ml/min/1.73m'2 creatinine/eFGR 1.5 mg/dl normal 0.6 -1.1.
pls should change my regimen (sustiva, truvada) or only truvada because i still like sustiva .
Response from Dr. Young
Hello and thanks for posting.
Your lab results are about your estimated Glomerular Filtration Rate (eGFR), which is one important measure of kidney health. Normally GFRs are about 100. There is an equation, called MDRD that estimates GFR based on a number of factors, including age, race, gender and weight. Low GFRs are indicators of possible kidney injury- there are multiple causes, including high blood pressure, diabetes, certain medications and HIV. Because of this and an uncommon association of kidney injury with tenofovir (Viread, Truvada, part of Atripla and Complera), t's recommended that GFR be monitored in persons living with HIV, especially if you are taking a tenofovir -containing regimen.
Your estimated values are either 56 (if you're white) or 68 (if you're black), so depending on where you started, this could represent a significant decline in function. Whether directly caused by HIV medications or not, if your GFR did indeed decline to 55 after being normal, and in association with your current medications, I'd consider alternate NRTIs to Truvada. We would consider using abacavir/lamivudine (Epzicom, Kivexa) if lab testing revealed the absence of the HLA B5701 genetic marker. Efavirenz (Sustiva) isn't generally thought to contribute to kidney injury.
If switching isn't immediately possible and if your eGFR is confirmed below 50, it's recommended that the dose of Truvada be changed to 1 tablet every other day.
Hope that helps. Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Skin A Symptom Of Acute HIV Infection?
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Muscle Ache After Sex With Hooker Sign Of HIV AIDS
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
- Pain In Urethra After Unprotected Vaginal Sex Worried I Have
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.